Alert archive / Florida / Special Weather Statements in 2024

Special Weather Statement, NWS Tallahassee, FL

April 11, 2024Dixie County, Lafayette County, Florida

NWS Tallahassee, FL issued this special weather statement at Apr 11, 2024, 8:37 AM EDT for Dixie County, Lafayette County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2024, 8:37 AM EDT (12:37 UTC)
Expired
Apr 11, 2024, 9:00 AM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Hail
0.00 in
Wind
40

Counties Dixie County, FL, Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 121 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS82 KTAE 111237
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
837 AM EDT Thu Apr 11 2024
 
FLZ028-029-034-128-134-111300-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Coastal Taylor FL-
Lafayette FL-
837 AM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAFAYETTE...DIXIE
AND SOUTHEASTERN TAYLOR COUNTIES THROUGH 900 AM EDT...

At 836 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Steinhatchee, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Cross City, Steinhatchee, Horseshoe Point, Horseshoe Beach, Tennille,
Shamrock, Clara, Cross City Airport, Jena, Fletcher Springs, Hines,
Jonesboro, Hatch Bend, Eugene, Fletcher, Guaranto Springs, and Grady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 300 PM EDT for Big Bend
Florida.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2977 8295
      2972 8294 2972 8296 2970 8294 2939 8332
      2952 8348 2960 8349 2962 8352 3009 8309
      3008 8308 2999 8296 2996 8295 2995 8292
      2989 8292 2990 8290 2986 8288
TIME...MOT...LOC 1236Z 230DEG 46KT 2975 8328 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

16-WORSTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Apr 11, 4:49 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 11, 4:49 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
449 AM EDT Thu Apr 11 2024

...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, AVIATION,
MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 448 AM EDT Thu Apr 11 2024

The greatest concern for additional flooding through sunrise will
be on a corridor along and a little south of a  Tallahassee to
Valdosta line. We did a special 06z balloon sounding overnight,
which observed a seasonally extreme Precipitable Water (PW) value
around 2.2 inches. Given such strong southerly flow into a near
stationary boundary that is draped from about Port Saint Joe to
Tallahassee to Valdosta, the heavy flooding rain threat will
continue for a few more hours.

A negatively tilted shortwave is now moving northeast across the
Central Gulf Coast, and this should finally give this slow- moving
corridor of intense rainfall a much-needed nudge to the east.
This will start to lessen the threat of new flooding after
sunrise, but there will be lots of water on the ground to contend
with. See Hydrology section below.

Besides flooding rainfall, the remaining severe threat will mainly
be in the form of damaging wind gusts. SPC mesoanalysis shows that
surface-based instability over the southeast Big Bend region is
very weak, only 100-200 J/kg. Even with a very strong and
favorable shear profile, it will be hard to generate much in the
way of severe weather for the next few hours.

A deep surface low will move from the Mid-South region across
Kentucky today. To its south, strong westerly flow will develop
today. Much of our forecast area will see sustained winds near 25
mph at times this afternoon, with the occasional gust to 40 mph.
Have therefore extended and expanded the Wind Advisory to include
the whole service area until about sunset this evening.

A few light showers may skirt across our Alabama and Georgia
counties this afternoon, driven in part by speed convergence and
perhaps some colder air aloft in the base of the upper trough.

The air mass will dry out more considerably late this afternoon
and this evening. Skies will clear out, and a cool night in the
50s is forecast.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 448 AM EDT Thu Apr 11 2024

A surface high pressure center over eastern Texas tonight will
move east to the Florida Panhandle on Saturday night. Winds will
still be gusty on Friday but will diminish more on Saturday as
high pressure approaches.

With the incoming air mass coming from the west, it will be drier
but will not be particularly cool. Daytime high on Friday and
Saturday will be near normal, though the dry air mass will bring
cool nighttime temperatures which will drop into the 40s and 50s
by sunrise on Saturday and Sunday mornings.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 448 AM EDT Thu Apr 11 2024

Surface high pressure will move east of Florida on Sunday,
arriving out near Bermuda on Monday. A surface ridge axis will
extend back westward into northeast Florida. Our low-level flow
will become weakly southeasterly and southerly, allowing the air
mass to start to warming and moistening trend on Sunday. The
warming trend will be aided by a strong 500 mb high over the
southwest Gulf, which will extend a building ridge toward the
northeast Gulf on Tuesday and Wednesday.

Under the influence of high pressure at the surface and aloft, the
forecast will remain rain-free.

&&

.AVIATION...
(06Z TAFS)
Issued at 448 AM EDT Thu Apr 11 2024

Widespread TSRA at TLH and VLD will be slow to move but will
finally succeed at exiting the terminals around 11z-13z. After
that, a drier air mass will start to filter in. Low clouds will
quickly lift this morning. A few passing light showers are
possible for the DHN and ABY terminals this afternoon in an
environment of gusty west winds.

Skies will finally clear out this evening.

&&

.MARINE...
Issued at 448 AM EDT Thu Apr 11 2024

Strong low pressure will move by north of the waters today,
leading to a shift to strong and near-gale westerlies. Winds will
start a slow decreasing trend tonight. Surface high pressure will
approach from the west on Saturday, then pass across the waters on
Saturday night. High pressure will move east of Florida on Sunday,
though a ridge axis will extend back toward northeast Florida.
This will bring a turn to gentle and moderate southeast breezes on
Sunday and Monday.

&&

.FIRE WEATHER...
Issued at 448 AM EDT Thu Apr 11 2024

Many of our districts picked up extremely heavy rainfall last
night and early this morning. The heavy rain band will exit east
of the Suwannee River around mid-day, leaving a few passing light
showers over Alabama and Georgia districts this afternoon. West
winds will become quite gusty this afternoon, leading to high
dispersion. By Friday, a drier air mass will be more fully in
place. The continuation of gusty winds will bring one more day of
high dispersion. Surface high pressure will approach the region
and Saturday and pass overhead on Saturday night. Dry air will
continue, but winds will settle down.

&&

.HYDROLOGY...
Issued at 448 AM EDT Thu Apr 11 2024

An impressive heavy rainfall and flash flooding event unfolded
overnight and is still underway. The heaviest new rainfall through
mid-morning will be from near Crawfordville to Madison to Lake
Park. Many locations across the region have picked up 4 to 6 inches
of rain, with heavier stripes of rain in the 7-9 inch range. One
of those heavier stripes impacted Tallahassee overnight,
prompting a rare Flash Flood Emergency.

The slow-moving band of heavy rain will start moving more quickly
off to the east around 7-9 am, so the threat of new flooding rain
will start to diminish after that.

Nonetheless, we are now left with a lot of water on the ground to
fill up our rivers and creeks. The first river Flood Warnings went
out on Wednesday evening for the Shoal River, Pea River,
Choctawhatchee River in Alabama, and the Apalachicola. We are
certainly going to add to this list today as we more fully assess
which river basins got the most rain. Based on where rain fell
overnight, we will need to look most closely at Spring Creek,
Chipola River, the Ochlockonee, Sopchoppy, Aucilla, the Florida
reach of the Choctawhatchee, and the Withlacoochee. Of course,
small creeks and streams will run outside their banks through this
morning.

Thankfully, no hydrologically significant rain is expected beyond
this morning through the next 7 days, but we will have plenty of
water to watch route downstream in that time.

Saltwater... We are now in the high tide cycle of concern along
the upper end of Apalachee Bay. So far, Spring Creek Boat Ramp in
Wakulla County is observing minor coastal flooding, and others are
rising through action stage. Based on current trends, it is
unlikely that we will see any tide gages hit criteria for moderate
coastal flooding, but we will leave the Coastal Flood Warning in
place until after this high tide cycle has passed. This afternoon,
coastal flooding concern will shift over along the Taylor/Dixie
coast, as strong west winds kick in and provide the stronger
onshore push over there. The afternoon high tide cycle will peak
over the northern Nature Coast around 3-4 pm EDT.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   79  54  76  49 /  60  10   0   0
Panama City   74  57  74  53 /  20   0   0   0
Dothan        75  51  73  48 /  10   0   0   0
Albany        78  52  72  48 /  50  10   0   0
Valdosta      81  54  75  49 /  90  10   0   0
Cross City    77  54  75  48 / 100   0   0   0
Apalachicola  73  58  72  54 /  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>019-026>029-034-108-112-114-128-134.

     Flood Watch until 2 PM EDT /1 PM CDT/ this afternoon for
     FLZ014>019-026>028-114-115-118-127-128.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 11 PM CDT this evening for FLZ108.

     High Surf Advisory until 6 AM EDT /5 AM CDT/ Friday for FLZ112-
     114.

     Coastal Flood Advisory until 8 PM EDT this evening for FLZ115.

     High Wind Warning until 7 AM EDT this morning for FLZ115-118-127.

     High Surf Advisory until 4 PM EDT this afternoon for FLZ115.

     Coastal Flood Warning until 8 PM EDT this evening for FLZ118-127-
     128-134.

GA...Wind Advisory until 8 PM EDT this evening for GAZ120>131-142>148-
     155>161.

     Flood Watch until 2 PM EDT this afternoon for GAZ127>131-146>148-
     155>161.

AL...Wind Advisory until 7 PM CDT this evening for ALZ065>069.

GM...Gale Warning until 3 PM EDT this afternoon for GMZ730-765.

     Gale Warning until 5 PM CDT this afternoon for GMZ750-770.

     Gale Warning until 11 AM EDT /10 AM CDT/ this morning for GMZ752-
     755-772-775.

&&

NEAR TERM...Haner
SHORT TERM...Haner
LONG TERM....Haner
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Local storm report, Apr 11, 7:30 AM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
730 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     Tstm Wnd Dmg     Perry                   30.12N 83.58W
04/11/2024                   Taylor             FL   Emergency Mngr

            Power lines downed at Veterans and Orange
            st.

&&

JCW
Local storm report, Apr 11, 7:32 AM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
732 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     Tstm Wnd Dmg     2 ESE Boyd              30.18N 83.58W
04/11/2024                   Taylor             FL   Emergency Mngr

            Trees down at E Roberts Aman Rd. and Wayne
            Roberts Ln.

&&

JCW
Local storm report, Apr 11, 7:34 AM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
734 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     Tstm Wnd Dmg     1 S Perry               30.10N 83.58W
04/11/2024                   Taylor             FL   Emergency Mngr

            Tree down across Park st.

&&

JCW
Local storm report, Apr 11, 8:28 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
828 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     Flash Flood      1 WNW Bird Island       29.80N 83.59W
04/11/2024                   GMZ765             FL   Emergency Mngr

            EM Reported that dark island is completely
            underwater.

&&

JCW
Local storm report, Apr 11, 8:29 AM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
829 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     Flash Flood      Cedar Island            29.81N 83.59W
04/11/2024                   Taylor             FL   Emergency Mngr

            EM reported that cedar island is completely
            underwater.

&&

JCW
Special weather statement, Apr 11, 8:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
837 AM EDT Thu Apr 11 2024

FLZ028-029-034-128-134-111300-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Coastal Taylor FL-
Lafayette FL-
837 AM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAFAYETTE...DIXIE
AND SOUTHEASTERN TAYLOR COUNTIES THROUGH 900 AM EDT...

At 836 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Steinhatchee, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cross City, Steinhatchee, Horseshoe Point, Horseshoe Beach, Tennille,
Shamrock, Clara, Cross City Airport, Jena, Fletcher Springs, Hines,
Jonesboro, Hatch Bend, Eugene, Fletcher, Guaranto Springs, and Grady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 300 PM EDT for Big Bend
Florida.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2977 8295
      2972 8294 2972 8296 2970 8294 2939 8332
      2952 8348 2960 8349 2962 8352 3009 8309
      3008 8308 2999 8296 2996 8295 2995 8292
      2989 8292 2990 8290 2986 8288
TIME...MOT...LOC 1236Z 230DEG 46KT 2975 8328

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16-WORSTER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:21 PM EDTSpecial Marine WarningTAE3 hr
Apr 10, 10:07 PM EDTRiver Flood WarningTAEWalton17 hr
Apr 10, 10:08 PM EDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty6 days
Apr 10, 11:38 PM EDTAreal Flood AdvisoryTAELeon3 hr
Apr 11, 12:06 AM EDTSpecial Marine WarningTAE84 min
Apr 11, 12:47 AM EDTSevere Thunderstorm WarningTAECalhoun, Franklin, Gadsden, Gulf, Leon, Liberty and 1 more88 min
Apr 11, 1:09 AM EDTFlash Flood WarningTAEFranklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 1 more6 hr
Apr 11, 2:10 AM EDTSpecial Marine WarningTAE3 hr
Apr 11, 2:43 AM EDTHigh Wind WarningTAEFranklin, Jefferson, Wakulla4 hr
Apr 11, 3:04 AM EDTFlash Flood Warning Considerable damage threatTAEGadsden, Jefferson, Leon4 hr
Apr 11, 3:30 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatTAELeon2 hr
Apr 11, 3:35 AM EDTFlash Flood WarningTAEMadison6 hr
Apr 11, 6:03 AM EDTSevere Thunderstorm WarningTAEJefferson, Madison42 min
Apr 11, 6:14 AM EDTFlash Flood WarningTAEMadison, Taylor4 hr
Apr 11, 6:32 AM EDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor73 min
Apr 11, 6:46 AM EDTAreal Flood WarningTAEGadsden, Jefferson, Leon3 hr
Apr 11, 7:09 AM EDTTornado WarningTAELafayette, Madison, Taylor23 min
Apr 11, 7:39 AM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor51 min
Apr 11, 7:43 AM EDTTornado WarningTAELafayette32 min
Apr 11, 9:03 AM EDTSpecial Weather StatementTAEDixie57 min
Apr 11, 9:39 AM EDTAreal Flood WarningTAEMadison3 hr
Apr 11, 9:58 AM EDTRiver Flood WarningTAELeon, Wakulla14 days
Apr 11, 10:02 AM EDTRiver Flood WarningTAEJefferson, Madison, Taylor16 days
Apr 11, 10:24 AM EDTSmall Craft AdvisoryTAE22 hr
Apr 11, 10:31 AM EDTRiver Flood WarningTAEGadsden, Leon7 days
Apr 10, 9:12 PM EDTFlash Flood WarningTAEBaker, Calhoun, Colquitt, Dougherty, Early, Lee and 4 more6 hr
Apr 10, 9:46 PM EDTFlash Flood WarningTAEDecatur, Grady, Seminole, Thomas8 hr
Apr 11, 1:45 AM EDTFlash Flood WarningTAEBrooks, Lowndes8 hr
Apr 11, 2:18 AM EDTFlash Flood WarningTAEBerrien, Colquitt, Cook, Irwin, Lanier, Tift and 1 more7 hr
Apr 11, 9:33 AM EDTAreal Flood WarningTAEBrooks, Lowndes3 hr
Apr 11, 10:04 AM EDTRiver Flood WarningTAEBrooks, Lowndes6 days
Apr 11, 10:08 AM EDTRiver Flood WarningTAEBrooks, Lowndes8 days
Apr 11, 10:28 AM EDTRiver Flood WarningTAEGrady, Thomas4 days
Apr 10, 10:03 PM EDTRiver Flood WarningTAECoffee, Dale17 hr
Apr 10, 10:04 PM EDTRiver Flood WarningTAECoffee11 hr
Apr 10, 10:05 PM EDTRiver Flood WarningTAEDale17 hr

Nearby

Special Weather Statements in Florida, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.